Kratom is often seen by people as an alternative to opioids because it acts on the brain the same way when taken in higher doses. Unfortunately, this also means that kratom has a somewhat similar addiction potential.
As with other substances with opioid-like effects, kratom can cause tolerance, cravings, and dependence. Eventually, this can lead to physical and psychological withdrawal symptoms when people stop using it.
Kratom withdrawal produces many of the same symptoms as opiates and opioids withdrawal, though they aren’t always as severe.
Physical symptoms include:
- muscle aches
- jerky movements
- runny nose and watery eyes
- severe abdominal cramps
- nausea and vomiting
- dilated pupils
- blurred vision
- hot flashes and sweats
- decreased appetite
- changes in heart rate and blood pressure
Psychological symptoms include:
- changes in mood
How fast withdrawal symptoms kick in and how long they last is dependent on how much you were using and for how long.
The size of your last dose will also impact when the effects wear off and when withdrawal symptoms set in.
Symptoms can come on fast — within just a few hours of your last dose. This is typically within 12 to 24 hours.
Symptoms can last around
Not everyone who regularly uses kratom becomes dependent on it or experiences withdrawal symptoms when they stop using it.
The risk for dependence and potential withdrawal tends to increase when you take it in higher doses — usually 5 grams or more taken more than 3 times per day. This isn’t a hard and fast rule, though, and everyone is different.
People who self-medicate with kratom for pain or take kratom to try to mitigate the withdrawal effects of other substance may be more likely to experience dependence and withdrawal.
While the symptoms of kratom withdrawal can be uncomfortable, you can usually manage them on your own at home.
Here are some things that can help:
- Take an over-the-counter (OTC) pain reliever. Acetaminophen (Tylenol), aspirin, and nonsteroidal anti-inflammatory drugs (NSAIDs), like ibuprofen, can help relieve muscle aches and fever.
- Stay hydrated. Vomiting, diarrhea, and excessive sweating can lead to dehydration. Drink plenty of fluids, including water and a rehydrating solution like Pedialyte to help replenish lost water and electrolytes.
- Take an OTC antidiarrheal drug. Take an OTC antidiarrheal drug, like Imodium or Pepto-Bismol, to stop diarrhea.
- Eat small, frequent meals. Eating small, frequent meals and sticking to a bland diet can help with nausea and vomiting and help ease stomach discomfort.
- Take an OTC antiemetic drug. Antiemetic drugs, like Gravol, Dramamine, and Pepto-Bismol, can help relieve nausea and vomiting. Ginger tea and candied ginger may also help to soothe your stomach.
- Get enough rest. Try to aim for a full night’s sleep and take a nap if you feel you need it during the day. This might help to temper any irritability or anxiety you feel.
- Apply heat and cold. Applying heat and cold can help with muscle aches
- Use relaxation techniques. Give relaxation techniques a try. Breathing exercises, meditation, and yoga, are just a few proven methods to improve pain, anxiety, and insomnia.
- Participate in hobbies and activities. Engaging in activities you enjoy can help keep you occupied and your mind off your withdrawal symptoms. Be sure to have things on hand like books, movies, music, and puzzles.
- Talk to a friend. Talk to a friend or family member or have someone over for a visit. Emotional support can help you cope and spending time with someone you enjoy can is also a good distraction.
While some can manage the symptoms of kratom withdrawal at home, don’t hesitate to reach out to your healthcare provider if you want some extra support or experience severe symptoms.
They can offer advice around:
- tapering down your dose, rather than stopping cold-turkey
- a medically-assisted detox, which can make symptoms more manageable
- other ways to manage your symptoms
If you’ve been using kratom to manage a health condition or withdrawal symptoms from other substances, work with your healthcare provider to ensure you have a replacement approach in place.
It’s also not a bad idea to talk to your healthcare provider or mental health provider about how to navigate the road ahead if you’ve been dealing kratom-related substance use disorder.
Quitting kratom can be tough, and many people find that having some additional support from people who’ve been through it before can help.
You can find online or in-person support groups, depending on your preference. Some people prefer the anonymity of not having to meet others face-to-face, while some prefer the IRL connection to others. It’s up to you.
If you’re interested in online support and aren’t sure where to start, consider the Quitting Kratom community on Reddit. It’s fairly active, and people regularly share tips and tricks, along with resources they’ve found helpful.
You can also try one of these free and confidential resources:
- Support Group Project
- SAMHSA’s National Helpline: 800-662-HELP (4357) or treatment locator
- Narcotics Anonymous
If you take kratom, there’s a chance you’ll experience withdrawal when you cut back or stop, especially if you take a lot or use it often. In most cases, you can manage the symptoms on your own, but don’t hesitate to reach out to your healthcare provider if your symptoms are severe or home treatments aren’t effective.
Adrienne Santos-Longhurst is a freelance writer and author who has written extensively on all things health and lifestyle for more than a decade. When she’s not holed-up in her writing shed researching an article or off interviewing health professionals, she can be found frolicking around her beach town with husband and dogs in tow or splashing about the lake trying to master the stand-up paddle board.